I was home for Passover, sitting in my parents’ office—whenever I come back to New York, I always sneak in some financial guidance from my father. I was feeling especially accomplished, and just as I was getting up to celebrate my responsibleness with my parents’ rescue dog, my dad announced there was “one more thing.” He handed me a Post-it with illegible scrawl on it and asked me to read the note aloud. After a moment of deciphering, I managed to make out “125 to 135.” He announced that this was the healthy weight for my age and height and that he was pretty sure I was over it.
Before everyone starts hating on my dad for body shaming me in my family home, let me provide a little more context. I have been on and off antidepressants since I was four years old. I’ve had moderate to severe OCD pretty much my entire life, along with ever-present anxiety and bursts of depression. There have been times where I’ve needed medication and times when I’ve managed without. (“Managed” being the operative word—not to be mistaken for “flourished” or “excelled.”)
IT DID NOT FEEL GOOD TO FEEL UNATTRACTIVE. BUT IT FELT A HELL OF A LOT BETTER THAN WANTING TO DIE.
Although the medications have changed throughout the years, the one unfortunate constant is the side effects. These vary from sweatiness to sleepiness to—you guessed it—weight gain. Sometimes these effects aren’t immediately obvious. I spent four rather formative years (8–12) thinking I had a bad metabolism and would spend my life overweight. But the moment I got off Paxil, the pounds floated away and I was suddenly skinny. At the time, no one had realized my chunkiness was a medical side effect. Now, almost 17 years later, my family is well aware. So Dad intervened in his own special way and urged me to change medications.
Gaining excess weight as a medical side effect is not fun. Before I went on Zoloft last year, I was around 54 kgs. That day in the office, after my dad made me get on a scale, I weighed over 63 kgs, which is a significant difference on my 5’3” frame. I’m not oblivious; I knew I had gained weight. Many of the viewers on my YouTube channel had pointed it out. It was also impossible to ignore Instagram comments like “What happened to Allison” and “Damn, she really let herself go.” It did not feel good to feel unattractive. But it felt a hell of a lot better than wanting to die.
Please note: Being overweight is, of course, not inherently unattractive. But like most of us, I grew up in a society where skinny = pretty, and this is a hard notion to shake. It’s especially hard when your appearance is tied to your career, and complete strangers feel the need to comment on any noticeable change. I had spent so many years trying to change myself on the inside that it was exhausting to now feel pressure to do the same on the outside.
A little more context. One year before what I now refer to as the “Post-it incident,” I went through a devastating break-up. Romantic relationships have always been my biggest trigger, and this one knocked me out. Part of the problem was that I hadn’t been taking care of my mental health; as a result I lost my then boyfriend and any ability to function happily. It was the hair that broke my brain’s back, if you will. The night he left me I cried uncontrollably and announced/screamed my desire to no longer live. My mother flew out to California the next day for a “light suicide watch.” I’ve never tried to kill myself, but that’s due to familial obligation more than a lack of desire, so she probably figured it was better to be safe than sorry.
Within days, I had returned to a psychiatrist’s office for the first time in seven years and was back on medication for the first time since I was 21. For almost my entire twenties, I had been resisting meds because I was convinced I could “therapize” myself. This may have been the biggest mistake of my adult life. My OCD affected so many things. In addition to endlessly obsessing about finding the right partner, I fretted constantly about cleanliness. I spent most of my twenties unable to comfortably sit on friends’ couches for fear of contamination. I lived in a constant state of panic about things most people rarely even notice: When was the last time she washed that jacket? I have to make sure I pick up my suitcase without it touching my legs. Please, please, please don’t put your purse on my furniture. Will I be alone forever?
Okay, maybe a lot of people think about that last one. But I think about it a lot. I would get so anxious about my relationships that I ruined them.
And then came Zoloft. For the first time, maybe ever, I experienced what a balanced brain feels like. I had been on medication in the past, but combined with talk therapy and the healthy thought processes I’d been working on, this time it worked even better. I felt unbelievable relief. Who cared if I gained a few pounds in the process?
Unfortunately, a lot of people cared—including my family. Suddenly, I was faced with a choice: Should I risk upsetting a very precarious good thing by changing my medication or continue to live with a body I no longer recognized? For many months, the answer was obvious. My mental health was more important. I ignored the mean comments and told my parents to stop badgering me. It helped that I had started a new relationship with a boyfriend who was completely supportive and constantly assured me he was still attracted to my new frame. I felt proud that I was prioritizing my mental health over my vanity.
Because let me be clear: I am very vain. I obsess about my looks as much as anyone. I spend way too much money on eyelash extensions, and I’ve tried pretty much every overpriced hair product out there. I’m also on camera quite a bit, and there are hours of footage from my pre-medication days where I look like a different person. It would be a lie to say I haven’t masochistically re-watched quite a few on them recently, over and over again.
SUDDENLY MY BRAIN WAS FILLED WITH ONE OF MY OLDEST FRIENDS: SELF-HATE.
So at a certain point, I broke. I couldn’t keep ignoring the number on the scale or the reflection in the mirror that I no longer recognized. The mean comments didn’t roll off my back anymore and my parents’ concern became my concern. Suddenly my brain was filled with one of my oldest friends: self-hate. I avoided my reflection and internally yelled at myself for looking disgusting. I felt like all the progress I’d been making toward loving myself was being overshadowed by this devilish side effect.
A week or so after the Post-it, I went back to my psychiatrist and asked to change medications. She put me on a newer drug, Trintellix, which has fewer side effects, and paired it with Wellbutrin, which is known to combat weight gain. I slowly started to wean off Zoloft under her supervision. (Quick PSA: NEVER change meds without medical supervision.) It wasn’t fun, and it wasn’t easy. I had multiple brain zaps and felt off for weeks. (Full disclosure: I went off caffeine at the exact same time, due to bad judgement and possible masochism.)
It’s hard to say exactly when I started feeling better with the new combination of meds, because I was going through an incredibly stressful time and yet another break-up. (Isn’t dating fun?!) But at a certain point, I felt the same level of stable on the Trintellix/Wellbutrin as I felt on the Zoloft. Six months later, I’ve lost 5 of the 10-plus kgs and I’m trying not to eat too many carbs. (Turns out it’s a lot harder to lose weight when you’re 29 than when you’re 12.)
Mental health should, without a doubt, always be a priority. For almost a year, the weight gain didn’t bother me. But then, all the external pressure created even more stress, so with the help of a doctor, I looked for a new option that would take everything into account. And despite the rollercoaster of side effects, I am still a huge proponent of medication. I don’t think I could have survived without it when I was younger, and I no longer feel like I’m “just surviving” with it now. I’m able to enjoy life in a way I couldn’t without chemical assistance.
I urge everyone suffering from anxiety, depression, OCD, or any other type of mental illness to seek professional help and treat their symptoms the same way they would treat a physical ailment: with proper care and medication. Do not let the fear of side effects get in the way of getting help. Because I can assure you, even when I was feeling my lowest about my body it was nowhere near as low as I felt the day my ex left me.
As for me now? My new medications are working, I’m slowly losing weight, and I’m sweatier than ever. But I can definitely live (well) with that.